Aa
Aa
A
A
A
Close
Avatar universal

Hair loss and opiates

Hi everyone , I asked this question one time before and got very little response so I am trying again. I have lost a LOT of hair and I have been told because it's from the methadone I have been taking, then I found out that opiates in themselves can make you lose your hair. I was wondering how many of you have had your hair thinning or lost hair during the time you are/were taking opiates. I would really appreciate some response because this is really upsetting me, I don't know if my hair is going to grow back when I am off the methadone or I am stuck with this really thin hair, it's really upsetting.
13 Responses
4204073 tn?1361831476
Now that I think about it, I was losing a lot more hair myself and that seems to have slowed down.   A quick search on the internet seems to indicate that opiates and methadone do play a part in quicker hair loss.  
4149717 tn?1389503561
Hi There! Sorry you havent been able to get responses before. Hopefully I can help. So I am not sure about the medical reasons for this or how common it is but I did have some thinning hair. I never noticed it actually at the time, but since I have stopped and started taking vitamins everyday I noticed these fine shorter hairs starting to grow on my scalp. My Hair dresser said its new hair growing. So while none of this for ME has been proven as a medical reason due to opiates, I know that since I have stopped them my hair is growing back

Avatar universal
I never lost any hair on opiates but never took methadone much, so that may be why.  I would think that when you put the methadone down, the hair issues will go away.  This is just one of the many downfalls of abusing opiates!  : (
4204073 tn?1361831476
Interesting subject...some of the stuff I found while looking this up indicates that opiates create low testosterone which is why heroin users tend to have a full head of hair... so now I don't know.  
2107676 tn?1388973859
I have really thick hair so I didn't notice if it got thinner but I have noticed that my nails are growing again.  They would always break before and they are much stronger now.  It makes sense though because I know opiates are really hard on your teeth too.
Avatar universal
I wanted to comfort you in this..I did loose ALOT of hair due to the meds..I was on them for so long too..My hair used to be sooo think I was a hair model for multiple companies back in the days and now it's sooo thin and falls out bad ..anyways here is some comfort..I am 22 days clean and I noticed that when I brush my hir or take a shower I no longer get the mass clumps and fall out..its been getting better everyday ..sooo there is HOPE!!
Avatar universal
Thank you SO MUCH for your responses, they make me feel so much better and now I feel there is hope!  I am now down to 8mgs of methadone so I am just going to have to wait it out, it would be so exciting to see some new hair growth! Thanks again! It is so appreciated.
2107676 tn?1388973859
You are doing so well Jenelle.  April will be here in no time and I can hardly wait to celebrate when this is over.
Avatar universal
I have!!! Iand it's dry...
185545 tn?1331074866
Hello. I have to say I'm very skeptical about methadone causing hair loss.  I'm not denying that your hair is thinning out but I seriously doubt methadone is the the culprit.  I spent some time on methadone and still have a relatively thick head of hair.  Anyways, I'm not trying to be contrary. I'm only tring to relay my own experience and observations made over the years.  If you have links to any documented cases, peer reviewed references, I'd really appreciate if you could pm them to me.  

Good luck on your journey. Kind regards, Recovered ex addict Jeremy. 5 years and a few months drug and alcohol free thanks to me and my own determination and will power.  
2107676 tn?1388973859

The addiction and recovery process puts bodies through great strain. Building a dependence on foreign chemicals alters your body's natural processes, diverting energy from function of organs and even the health and vitality of your appearance, causing a body to react (often negatively, or even violently) to the detox process. Methadone detox can greatly alter a person's appearance.

Other People Are Reading
Methadone Detox Procedures  Detox & Hair Loss  Physical Symptoms
Depending on the severity of the addiction, the detox process is arduous and quite taxing on the body. Any time the body is put through such stress, there will be a significant physical response. In addition to pain, nervousness, agitation and effects on the digestive tract, symptoms of methadone withdrawal can show up in your appearance. The skin loses luster and dark circles can appear under the eyes. Hair loss is also evident, as your body reacts to the loss of a chemical it is dependent on.


Read more: Methadone Detox and Hair Loss | eHow.com http://www.ehow.com/about_5313158_methadone-detox-hair-loss.html#ixzz2FWmuZ8QN
Avatar universal
Hi Pat , thanks very much for taking time to post what you did, although now I am worried I will lose even more hair. I take phytonutrients from the Mannatech company, they are for the immune system and people with cancer who have to go through chemo take this product in large doses and their hair does not fall out. I am going to stock up on this stuff and make sure I take lots when I am detoxing, hopefully it will be enough to help, it should be.
2107676 tn?1388973859
I think you are doing a nice slow taper so it shouldn't be as hard on your body.  
Have an Answer?

You are reading content posted in the Addiction: Substance Abuse Community

Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.